Missouri, 2017

Hail in Missouri, February 28, 2017

February 28, 2017 · NWS PAH · 1 event in 1 county or zone

Ahead of a low pressure center over the central Plains, clusters of thunderstorms developed in a strong southerly wind flow of warm and humid air. The storms were fed by a moderate amount of elevated instability, with most-unstable capes over 1000 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Ahead of a low pressure center over the central Plains, clusters of thunderstorms developed in a strong southerly wind flow of warm and humid air. The storms were fed by a moderate amount of elevated instability, with most-unstable capes over 1000 j/kg. One of the storms briefly intensified to severe levels, producing golf-ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 27, 11:20 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 27, 11:20 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1120 PM CST Mon Feb 27 2017

.UPDATE...
Issued at 1120 PM CST Mon Feb 27 2017

Updated for 06Z aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 245 PM CST Mon Feb 27 2017

A warm front will lift NE into the area overnight with a mid level
impulse moving across the region. The result will be a slowly
increasing chance of convection later this evening, best chance
after midnight. The warm front will race NE Tuesday with mid trop
NVA developing across the area Tuesday morning, early afternoon.
Expect a lull/reduction in convective activity as a result.

Tuesday evening and overnight, weak mid level perturbations should
be enough to work with a high shear, unstable environment to
generate strong to severe convection. The SPC day 2 outlook
handles the details well, so we refer you to their product.
Timing best chances will be very difficult that far out and ahead
of a cold front to our west. But, we've basically been keying in
on very late day and into the evening for the initial chance, in
some form or fashion. Will keep an eye on the MO Ozarks, south
into Arkansas and east into our region. Generally followed the
GFS/EC solutions, with some NAM weight, for general overall
coverage. Chances will linger into Wednesday morning, as a cold
front moves across the area. We dry out in the afternoon, with a
dry colder Wednesday night forecast.

.LONG TERM...(Thursday through Monday)
Issued at 245 PM CST Mon Feb 27 2017

In cyclonic flow aloft, a minor shortwave and its surface reflection
may be enough to kick off a little measurable pcpn over part of
southwestern IN early on Fri.

Otherwise, in the extended forecast period, dry high pressure is
forecast to dominate the weather picture into at least the first
half of the weekend for much of the PAH forecast area, with
gradually moderating temps. Some model solutions suggest a small
possibility of showers over parts of southeastern MO or southern IL
on Sat, but the flow should become more zonal by Sun, with
increasing low level return flow. Therefore, probabilities of
showers will remain small but with somewhat greater possible
coverage on Sun.

By Mon, the med range models basically agree that a fairly
substantial mid level shortwave will approach our region, though the
details as to placement and timing of the sfc low/front and the
shortwave itself are more uncertain at this time. Instability
parameters appear conducive for tstms Mon as surface dewpoints rise
into the 50s and temps rise at least into the 60s. Surface fropa
could occur as early as late Mon afternoon.

&&

.AVIATION...
Issued at 1120 PM CST Mon Feb 27 2017

Convection has arrived and will be with us for most of the
overnight period. This activity will move out during the morning
hours, 12Z-15Z Tuesday. Cigs will likely become MVFR later on in
the night. Winds have been increasing and will stay up the rest of
the night and could be gusty at times. Low level wind shear will
be a possibility until more substantial gusts set in later
Tuesday. After this warm air advection activity moves east Tuesday
morning, we will have a lull, before the next batch of convection
develops between 00Z-06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Feb 27, 8:44 PM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
844 PM CST Mon Feb 27 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
844 PM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will develop over the region
late this evening and overnight. The strongest storms may produce
some small hail to go along with lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of severe thunderstorms from late in the day
Tuesday, through Tuesday night across the entire four state area.
A lingering chance of strong to severe storms is possible early
Wednesday morning mainly across the Kentucky Pennyrile region.

There may be multiple regions of storm development, leading to
more than one event chance, first late Tuesday afternoon into
Tuesday evening, then again overnight, as a cold front moves in
late.

All severe weather modes will be possible, including large hail,
damaging winds and tornadoes. If certain parameters come together,
we cannot rule out a strong tornado or two from southeast
Missouri, into southern Illinois and far west Kentucky. Storm
motion should be east northeast around 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Tuesday afternoon through
Wednesday morning.

DRS

The radar

The St Louis radar (KLSX), 120 km away, was scanning. The volume nearest the first event began at 08:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perry

When
February 28, 2:37 AM CST
Where
Perry County, 1.38 mi N of Mc Bride
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.850, -89.830

The golf-ball size hail occurred near U.S. Highway 51 North and Highway H.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674606.